Security Pilot Underway 

Public health crisis. As the number of heroin deaths continues to rise in cities and towns across Massachusetts, public health and emergency workers are turning to naloxone, or Narcan® in its nasal spray form, to help reverse opioid overdoses. A new pilot is underway in eight Trial Courts that serve communities particularly hard hit by the heroin epidemic. 

Opioids are any class of natural, semi-synthetic or synthetic forms of opiate drugs, including heroin, methadone, and prescription painkillers such as OxyContin® and Percocet®.1

Emergency workers in Boston used Narcan to save 138 people from overdosing in December 2014, up from 92 in November and 69 in October2. Many could have died without the antidote, which typically takes 2-5 minutes to take effect.3

How Narcan works. A person overdosing on opioids slowly stops breathing and can die without medical intervention. Narcan blocks the brain’s opioid receptors for 30-90 minutes, reversing respiratory arrest that would otherwise lead to death from overdose. As a nasal spray, Narcan is easier to administer than injection, and faster for the body to absorb. The drug cannot be abused and is not addictive.

Supply and demand. As more institutions around the country purchase Narcan, its price has risen dramatically, nearly doubling in the past year. The Clinton Foundation announced in January that it negotiated a lower price for the drug with the manufacturer, making Narcan easier for organizations such as police departments, universities, and courts to purchase and distribute the drug for emergency use4.

Narcan pilot program. Court officers at the Plymouth Trial Court Complex and the Quincy District Court are now using Narcan in emergencies to counteract the effects of opioid overdose. The pilot program, a joint effort of the Trial Court and the Department of Public Health (DPH), trains court officers on how to detect symptoms of an opioid overdose and administer Narcan.

“Although our officers have not yet had to use Narcan during this pilot, the prevalence of heroin in our communities, combined with court services such as Drug Court or drug-related Section 35 actions that involve at-risk populations, makes being prepared to deal with an overdose situation the smart thing to do,” said Jeffrey Morrow, Trial Court Director of Security. “We’re hoping to expand the program this spring in more areas that have been particularly hard-hit by the opiate crisis,” he said.  

As part of the pilot, court officers in Springfield, Holyoke, Lowell, Brockton, Fall River, and New Bedford will receive Narcan training and certification. Once the training is complete, these six courts will receive supplies of the overdose antidote. The Trial Court and DPH selected the eight courts for the pilot based on statistical data that included significant instances of overdose deaths and court-ordered Section 35 commitments caused by opioid abuse in the communities these courts serve.

 

Look for these signs of an opioid overdose5:

  • Blue skin tinge (usually lips and fingertips turn blue first)
  • Body very limp
  • Pulse (heartbeat) slow, erratic, or not there at all
  • Vomiting
  • Passing out
  • Choking sounds or a gurgling/snoring noise
  • Breathing is very slow, irregular, or has stopped
  • Unresponsive